What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 9, 4:40 AM MST, 5 hours 20 minutes earlier.
Area forecast discussion, Feb 9, 4:40 AM MST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
440 AM MST Sat Feb 9 2019
.SHORT TERM...Today Through Sunday Night.
All eyes are on the significant winter storm that is slowly
beginning across SE Idaho, with light snow showers observed on
radar this morning across portions of the Snake Plain, central
mntns, and Island Park region. Accumulations this morning should
remain quite light, ranging from a dusting in the Snake Plain to
perhaps an inch or two in southern and western portions of the
central mntns. From the interstate corridors south and east, no
impacts at all are anticipated until later this afternoon.
Our storm will really begin ramping up this afternoon and tonight,
continuing into Sun afternoon in the central mntns and Sun
night/Mon morning near the WY border. For our latest expectations
on timing, accumulations, and winds, refer to our Winter Storm
Warning, Winter Weather Advisory, and Special Weather Statement
products. There will be plenty of moisture available with this
system...the key will be what the winds do with it. With a general
S to SE wind flow just off the surface, locations along southern
and eastern fringes of the Snake Plain, the Challis area, and to
some extent the Teton Valley will see winds downsloping off of
nearby mountains and highlands. That air will dry and warm as it
descends, really holding accumulations down in these areas. (These
locations will likely see most of their snow Sun as a cold front
crosses the region and winds shift.) On the other hand, the S to
SE winds blowing up against the central mntns and Upper Snake
Highlands will produce upslope enhancement, a pattern that is
favorable for significant snow accumulations in locations such as
the Wood River Valley and Foothills, the Lost River Valleys,
western Arco Desert, and Spencer/Island Park region.
As the cold front crosses the region from west to east Sun
afternoon and eve, the potential remains for heavy snow squalls
and strong winds producing a brief period of whiteout conditions
and very dangerous travel. The 00Z NAM and GFS exhibit roughly a
6 hour timing difference on when the front will come through, but
we will need to monitor this activity closely as high-end travel
impacts will be possible.
.LONG TERM...Monday through next Saturday.
We continue to watch for some fairly active weather, meaning some
places may make some more gains in terms of snowpack. Another
storm swings through Monday. This one may actually have more wind
that with the weekend storm. The pattern favors the Sawtooths and
surrounding mountains, across the Magic Valley/Lower Snake Plain
and into the eastern highlands. We do expect downslope to limit
snowfall along the southern and eastern edge of the Snake Plain
and also the Teton Valley. We will likely see some shadowing as
well across the Arco Desert and the central mountains once you get
toward Challis and the Pahsimeroi Valley. Blowing and drifting
snow will be a noticeable impact in the mountains. The strongest
winds at lower elevations will come BEHIND the main push of snow,
but some blowing and drifting is likely especially across portions
of the Snake Plain and Magic Valley. On Tuesday, a weak ridge
pushes north into the state...BUT that doesn't mean the snow ends.
We will see it taper off across the south. The pattern, as it
becomes a bit more southerly, will favor more snow for the eastern
highlands (Palisades north to the Montana border) and from
Arco/Craters west through the Lava Beds and north into the the
central mountains...including the Wood River Valley. There will be
downslope issues again along the interstate corridor, Teton
Valley and the Challis/Pahsimeroi Valleys. It will be breezy
AGAIN, so we likely see more issues involving blowing/drifting in
some areas. The GFS and ECMWF are out of phase with finally
swinging through the next storm. What happens ultimately depends
on how the storm of the Pacific Northwest coast phases with
another storm out in the Pacific Ocean. The GFS is faster due to
NOT going through that process and brings a more widespread chance
of snow Wednesday/Wednesday night. The ECMWF is slower due to
this process and come through more on Thursday. The Blend of
Models leans more toward the GFS and that is what we followed with
the forecast, but don't be surprised if this changes more than
once until we get closer. Looks like the next storm to impact us
will be next weekend. - Keyes
&&
.AVIATION...
We are expecting multiple rounds of light snow through tonight. A
good southerly flow means that when we snow impacting SUN (as it
is early this morning), they should easily be IFR/LIFR. On the
flip side, southerly flow is downslope for BYI, PIH and even
DIJ...unless there happens to be a heavier pocket snow to cross
over the airports. We have VCSH in for BYI and PIH and MVFR,
flirting with high-end IFR weather. IF a shower happens to impact
either airport, look for IFR. We will have to worry about for a
few hours, localized fog sloshing around PIH, which is dropping
conditions to the lowest possible at times. We have DIJ bouncing
around from VFR to IFR based on timing out these waves of snow.
That doesn't sound like a confident forecast, but it's reality
based on the pattern. IDA is will be in between, as this flow can
be favorable for snow and lower flight rules. When we are
expecting snow to impact them, most definitely look for MVFR/IFR
conditions. Gusty winds are not expected to produce and type of
blowing or drifting snow concerns. - Keyes
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 11 AM this morning to 9 PM MST
Sunday for IDZ051-052-067>069.
Winter Weather Advisory from 11 AM this morning to 5 AM MST
Monday for IDZ066.
Winter Storm Warning until 5 PM MST Sunday for IDZ071>075.
&&
In the hours before
Special weather statement, Feb 9, 4:16 AM MST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Pocatello ID
416 AM MST Sat Feb 9 2019
IDZ053>065-092200-
Upper Snake River Plain-Lower Snake River Plain-
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-Marsh and Arbon Highlands-
Franklin/Eastern Oneida Region-Bear River Range-Bear Lake Valley-
Blackfoot Mountains-Caribou Range-Big Hole Mountains-Teton Valley-
Including the cities of Idaho Falls, Rexburg, St. Anthony,
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, Holbrook,
Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston,
Thatcher, Emigration Summit, St. Charles, Montpelier, Georgetown,
Grace, Soda Springs, Henry, Bone, Wayan, Swan Valley, Victor,
Ashton, Tetonia, and Driggs
416 AM MST Sat Feb 9 2019
...WINTER STORM TO BRING LIGHT TO MODERATE SNOW ACCUMULATIONS AND
POSSIBLE SNOW SQUALLS THIS WEEKEND...
A strong low pressure system approaching the northern Rocky
Mountains will bring periods of snow showers to southern and
eastern Idaho this afternoon through Sunday night. The heaviest
snowfall is likely along a cold front that will cross the region
from west to east Sunday afternoon and evening. Across the eastern
Magic Valley, Raft River region, and interstate corridors from
American Falls, to Pocatello, to Idaho Falls, only a dusting of
snow is likely until the cold front arrives Sunday afternoon.
Accumulations of 1 to 3 inches will be possible as the front moves
through. Further east, accumulations of 1 to 2 inches are
possible from this afternoon through Sunday morning prior to the
front across the southern highlands, Bear Lake region, Caribou
Highlands, and Teton Valley. More significant accumulations of 2
to 7 inches will be possible Sunday afternoon into Sunday night,
with the highest totals over mountain passes. Finally, the strong
cold front Sunday afternoon and evening may be accompanied by
heavy snow squalls and strong winds producing a brief period of
whiteout conditions and very dangerous travel. Everyone across
southern and eastern Idaho is encouraged to stay tuned to the
latest forecasts and alerts from the National Weather Service, and
be prepared for winter weather and travel impacts this weekend.
KSMITH/KEYES
Local storm report, Feb 9, 6:42 AM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
642 AM MST SAT FEB 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM SNOW 3 N HAILEY 43.56N 114.31W
02/09/2019 M2.5 INCH BLAINE ID TRAINED SPOTTER
STILL SNOWING LIGHTLY.
&&
JKEYESLocal storm report, Feb 9, 8:49 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
849 AM MST SAT FEB 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW E BELLEVUE 43.47N 114.26W
02/09/2019 M3.5 INCH BLAINE ID TRAINED SPOTTER
ACCUMULATION SINCE 10 PM.
&&
JAHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809567, 809867, 809877, 809899, 809571, 809575, 809863, 809889, 809897, 809902, 809908, 809930, 809896, 809886, 809890, 809922.